Volume 17, issue 3 (2017)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 21
Issue 4, 1595–2140
Issue 3, 1075–1593
Issue 2, 543–1074
Issue 1, 1–541

Volume 20, 7 issues

Volume 19, 7 issues

Volume 18, 7 issues

Volume 17, 6 issues

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Editorial Board
Editorial Interests
Subscriptions
 
Submission Guidelines
Submission Page
Policies for Authors
Ethics Statement
 
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
Author Index
To Appear
 
Other MSP Journals
This article is available for purchase or by subscription. See below.
Pair of pants decomposition of $4$–manifolds

Marco Golla and Bruno Martelli

Algebraic & Geometric Topology 17 (2017) 1407–1444
Abstract

Using tropical geometry, Mikhalkin has proved that every smooth complex hypersurface in n+1 decomposes into pairs of pants: a pair of pants is a real compact 2n–manifold with cornered boundary obtained by removing an open regular neighborhood of n + 2 generic complex hyperplanes from n.

As is well-known, every compact surface of genus g 2 decomposes into pairs of pants, and it is now natural to investigate this construction in dimension 4. Which smooth closed 4–manifolds decompose into pairs of pants? We address this problem here and construct many examples: we prove in particular that every finitely presented group is the fundamental group of a 4–manifold that decomposes into pairs of pants.

PDF Access Denied

However, your active subscription may be available on Project Euclid at
https://projecteuclid.org/agt

We have not been able to recognize your IP address 44.197.197.23 as that of a subscriber to this journal.
Online access to the content of recent issues is by subscription, or purchase of single articles.

Please contact your institution's librarian suggesting a subscription, for example by using our journal-recom­mendation form. Or, visit our subscription page for instructions on purchasing a subscription.

You may also contact us at contact@msp.org
or by using our contact form.

Or, you may purchase this single article for USD 40.00:

Keywords
4-manifolds, pair of pants
Mathematical Subject Classification 2010
Primary: 57M99, 57N13
References
Publication
Received: 30 June 2015
Revised: 18 May 2016
Accepted: 11 July 2016
Published: 17 July 2017
Authors
Marco Golla
Department of Mathematics
Uppsala University
Box 480
SE-751 06 Uppsala
Sweden
Bruno Martelli
Mathematics Department “Tonelli”
Università di Pisa
Largo Pontecorvo 5
I-56127 Pisa
Italy